About 5 months ago I began experiencing severe insomnia - like sleeping 2 hrs a night almost every night. My Dr. prescriber Restoril. I took it off and on for a couple of months. Most of the time I only took a half a pill because I was afraid of addiction. I can't remember the dosage though. They quit working and then he gave me klonopin (equalivent of 10 mg valium I think). Even taking a whole one didn't work, but again I began breaking them in half out of fear. Trued that for maybe a month off and on. Then Lunesta - same story different verse. Finally I was prescribed Valium 10 mg. I took a whole one a few times but again began just taking pieces. All of this, like I said has been over about 5 months. There were periods in there I took nothing, but usually alternated between 1/2 a pill and a whole or sometimes even just a 1/4 of one. Within a couple of months of when this all began, I started noticing anxiety and restlessness I had never had before. I thought it was due to the insomnia. I finally started researching and realized what had happened. I now have sometimes severe anxiety, sometimes flu like symtoms (symptoms) and sometimes just horrible depression - like total despair. It comes on out of the blue like a blanket and then eventually it will lift. So I know I am dependent. I have started a taper program. Started out at about 7 mg of valium. I have come down to 4 mg over about 3 weeks. I am planning on coming down 1 mg per week. My questions are, is this too fast of a taper - since my use has only been about 5 months and never a high dosage, can I expect the symptoms to stay this severe through the rest of the taper - and also, after I take the last dose, how long before I am "myself" and well again? Thank you for any help.
I was always told by Drs. to taper off only 1/4 of what one is taking for a wk or two. Then another 1/4 and so on till your off the med. If your problems still exist it may be u still need it. Going this slow tapering off will let u know if u need the drug or not. It isnt enough amt to make one have withdrawals just that they really do need it. But who knows. Everyone is different.
After only 5 months of switching medications, I seriously doubt you have any sort of tolerance to any of the medicine. You did say you yourself break pills in half and sometimes do not take them. This shows absolutely no signs of dependence. You have insomnia. Insomnia can cause anxiety because you are not sleeping and your brain isn't rested. If you are sure you want to quit medicine, at the rate you are taking it, seems you could just quit, but never just stop medication without talking to a doctor.
I am prescribed 1mg Klonpins daily and I almost never take it daily....and its been well over a year.
The thing is I never had anxiety before I started taking the pills. They were prescribed only for sleep. It didn't start until well into the sleeping pill use. I've done a lot of research and my symptoms sure sound identical to those that others have when withdrawing from benzos. And I never had depression before. Now I can be having a pretty good day and then out of no where this heavy blanket of depression just settles over me and there is nothing I can do about it. This is not me. I just want to be myself again.
Benzos are not a sleep remedy. Although they produce relaxation when they work, they also interfere with REM sleep and the brain's ability to learn to adapt to stress. They are addictive. They have horrible withdrawals for many. Before you resorted to magic pills, did you try therapy to see if something is bothering you? How about meditation or exercise or relaxation exercises? There are also much gentler natural remedies that can be tried first, such as homeopathic remedies such as Calm's Forte, or the natural hormone melatonin (small doses are better than large), or gentle herbs such as valerian or passionflower. Medications are a last resort, not a first, and they come with much baggage.
Trust me I had tried every natural remedy out there - well almost. Melatonin - yes, passion flower - yes, valerian root - yes, tryptophan - yes, 5-HTP - yes. This went on for some time before I went to my Dr. and he began prescribing different medications. When you get to the point you are sleeping 2-3 hrs a night EVERY night, you get a little desperate. When I realized the pills weren't even helping I went to a Sleep Therapist. I have only been for one session. He sent me home to keep a sleep diary for 2 wks. I am now taking no medication at night. I am doing the taper down from the pills in the mornings. I have high hopes that the Sleep Therapist is going to help me with the insomnia, but meanwhile, I am dealing with the anxiety and depression, which, like I said I never had until a couple of months after starting on the sleeping pills. I am just wondering since I haven't been on high doses and it has only been a few months, if I can hope to get past the withdrawals symptoms, sooner rather than later.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.